Alert archive / Virginia / Special Weather Statements in 2019

Special Weather Statement, NWS Blacksburg, VA

June 27, 2019Amherst County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 27, 2019, 3:08 PM EDT for Amherst County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 3:08 PM EDT (19:08 UTC)
Expired
Jun 27, 2019, 3:45 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS81 KRNK 271908
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Thu Jun 27 2019

VAZ024-035-271945-
Amherst-Rockbridge-
308 PM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHEAST ROCKBRIDGE AND
FAR NORTHERN AMHERST COUNTIES...

Until 345 PM EDT. 

At 306 PM EDT, a strong thunderstorm was located over Alto, moving
south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Forks Of Buffalo...
Clifford...
Lowesville...
Alto...
and Cornwall.

Torrential rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3786 7915 3781 7917 3781 7914 3778 7911
      3778 7908 3777 7907 3772 7907 3770 7903
      3770 7899 3768 7898 3768 7897 3765 7896
      3766 7930 3785 7936 3790 7916
TIME...MOT...LOC 1906Z 347DEG 12KT 3780 7923 

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 27, 2:05 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 27, 2:05 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
205 PM EDT Thu Jun 27 2019

.SYNOPSIS...
High pressure will cover our area bringing mostly dry weather.
Scattered mainly mountain showers and thunderstorms may pepper
the area tomorrow and Saturday as deeper moisture slowly
returns. The better chance for showers and thunderstorms will be
associated with a cold front that arrives later in the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...

Moisture will continue to advect into the region from the west-
southwest into Friday. At the surface, winds are light and
variable at most locations with the exception of the Blue Ridge
and Foothills where flow is southeasterly. This upslope
component and increase in moisture has generated showers and
thunderstorms over the Shenandoah Valley this afternoon. By this
evening, we may see convection across the Alleghany Highlands
and southern Shenandoah Valley. Outflow from these storms may
also aid in the development of showers across the mountains,
mainly north of Highway 460. Storms will remain isolated to
scattered into early this evening then fade around sunset.

We will likely see a repeat of showers and thunderstorms
tomorrow afternoon but with a little more coverage. Some capping
exist, but a few pulse storms could become strong, producing
small hail or wind gusts up to 40 MPH late in the afternoon and
evening. Friday's high temperatures will range in the mid to
upper 80s across the mountains and low to mid 90s east of the
Blue Ridge. Any showers should quickly give way to clear skies
again tonight with added patchy river valley fog forming during
the early morning hours.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 140 PM EDT Thursday...

Friday night through Sunday the weather pattern will reflect an
upper ridge over the central part of the country, a closed
upper low over central Ontario/Quebec that is expected to head
south into New England, and surface high pressure along or just
east of the coast of the Carolinas. This pattern will be
conducive for weak southerly flow into the area that will have
its origins from the western Atlantic Ocean. The result for our
region will be daily chances of isolated showers and
thunderstorm across mainly the mountains that will dissipate
quickly at sunset and temperatures averaging about five degrees
above normal.

This pattern changes a little Sunday night. The upper low over
over New England is expected to continue heading south into the
western Atlantic southeast of Long Island while the axis of the
upper ridge shifts east to the Great Lakes. The result will be
the push south of a backdoor cold front that is expected to
cross our region Sunday night. Current indications are this
front will offer little change in the overall airmass of the
region other than for slightly lower dew point values Sunday
night, and thus, slightly cooler lows Sunday night as compared
to Saturday night, especially at the higher terrain.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Thursday...

After the passage of a shortwave trough to the northeast and
associated backdoor cold front, large ridging begins to build
back in for the eastern half of the CONUS. Not much change in
850mb temperatures through the long terms period, except for
Monday where temps only dip slightly below the 20C range.
Regardless of this, hot daytime temperatures will be the theme
through the fourth of July.

Much of the week will feature isolated to widely scattered
showers and thunderstorms. As the strong 590 dm ridge begins to
build overhead, all upper level wind/shear dynamics begins to
move well north out of the region as well. This will promote
diurnally driven slow-moving pulse storms, keeping the chance
for severe storms to a minimum. Some differences in the models
with regards to the ridge exists moving into the latter part of
the week. The GFS flattens the ridge while the ECMWF continues
to build 590 dm heights over the southeast United States. Some
slight troughing is noted on the GFS by Thursday, which could
support a better organized chance of storms.

The fourth of July should offer very typical weather for our
region. Look for scattered afternoon/evening
showers/thunderstorms that may dampen a few picnics or fireworks
displays. Otherwise, it will not be a washout and until any
showers/thunderstorms arrive look for high temperatures in the
80s west to lower 90s east and lows warm and muggy in the mid
60s to lower 70s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 115 PM EDT Thursday...

Good flying conditions are expected through the period with
light winds and only scattered cumulus clouds, but isolated
showers and storms possible along the higher ridges this
afternoon into early evening. Coverage is small but will insert
VCSH at ROA/BCB and LWB.

Any showers should quickly give way to clear skies again
tonight with added valley fog/stratus likely to result in
pockets of sub-VFR through 12Z/08A.

.Extended Aviation Discussion...

Friday's weather pattern looks similar to Thursday with
convection forming across the higher ridges during the afternoon
and evening hours. Areas that see rain during the day and
locations near river valleys should have fog forming during the
early morning hours Saturday.

On Saturday, the chances of sub-VFR conditions increase
especially across the mountains with heating of low level
moisture aided by orographics. The arrival of a backdoor cold
front late in the weekend should allow for an increase in
coverage of showers and storms by Sunday afternoon. VFR will
return behind the front with only isolated showers possible
south/west of the Taf sites on Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Jun 27, 4:02 AM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
402 AM EDT Thu Jun 27 2019

NCZ004>006-020-VAZ043>047-058-059-281100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
402 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected Friday. For the
remainder of the period, the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
281100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
402 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jun 27, 2:35 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
235 PM EDT Thu Jun 27 2019

VAZ024-271915-
Rockbridge-
235 PM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKBRIDGE COUNTY...

Until 315 PM EDT.

At 234 PM EDT, a strong thunderstorm was located over Brownsburg,
moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fairfield...
Brownsburg...
Vesuvius...
Bells Valley...
and Cornwall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3793 7920 3789 7915 3785 7915 3782 7916
      3780 7918 3779 7920 3781 7923 3778 7928
      3802 7945 3807 7945
TIME...MOT...LOC 1834Z 344DEG 7KT 3793 7926

BMG
Special weather statement, Jun 27, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Thu Jun 27 2019

VAZ024-035-271945-
Amherst-Rockbridge-
308 PM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHEAST ROCKBRIDGE AND
FAR NORTHERN AMHERST COUNTIES...

Until 345 PM EDT.

At 306 PM EDT, a strong thunderstorm was located over Alto, moving
south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Forks Of Buffalo...
Clifford...
Lowesville...
Alto...
and Cornwall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3786 7915 3781 7917 3781 7914 3778 7911
      3778 7908 3777 7907 3772 7907 3770 7903
      3770 7899 3768 7898 3768 7897 3765 7896
      3766 7930 3785 7936 3790 7916
TIME...MOT...LOC 1906Z 347DEG 12KT 3780 7923

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:35 PM EDTSpecial Weather StatementRNKRockbridge40 min
Jun 27, 3:44 PM EDTSpecial Weather StatementRNKAmherst46 min
Jun 27, 4:13 PM EDTSpecial Weather StatementRNKCity of Lynchburg32 min
Jun 27, 5:10 PM EDTSpecial Weather StatementRNKBedford35 min
Jun 27, 5:44 PM EDTSpecial Weather StatementRNKBedford31 min
Jun 27, 6:11 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington34 min
Jun 27, 6:24 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington66 min
Jun 27, 6:55 PM EDTAreal Flood AdvisoryRNKAlleghany, City of Covington3 hr

Nearby

Special Weather Statements in Virginia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.